Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 12, NWS Seattle, WA

November 11, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 11, 2008, 2:12 PM PST for San Juan County, Washington. It took effect at Nov 11, 2008, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2008, 2:12 PM PST (22:12 UTC)
In effect from
Nov 11, 2008, 10:00 PM PST
Expired
Nov 12, 2008, 10:00 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
1136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 112212
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
212 PM PST TUE NOV 11 2008

WAZ001-503>512-120600-
/O.NEW.KSEW.WI.Y.0012.081112T0600Z-081112T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
212 PM PST TUE NOV 11 2008

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE INTERIOR LOWLANDS OF WESTERN WASHINGTON...WHICH
IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY.

A WARM FRONT WILL LIFT NORTH ACROSS WESTERN WASHINGTON TONIGHT
RESULTING IN AN INCREASE IN SOUTHERLY WINDS. THE STRONGEST WINDS
WILL INITIALLY OCCUR TONIGHT FROM THE NORTH PUGET SOUND TO THE
NORTH INTERIOR. EXPECT SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
TO 45 MPH TO DEVELOP ACROSS THIS AREA LATER THIS EVENING.

AS THE ASSOCIATED COLD FRONT BEGINS TO SAG SOUTH ACROSS THE AREA
LATE TONIGHT AND WEDNESDAY MORNING...SIMILAR WIND SPEEDS WILL FOCUS
FROM THE CENTRAL PUGET SOUND SOUTHWARD TO THE SOUTHWEST INTERIOR.
WINDS WILL DECREASE BY LATER WEDNESDAY MORNING ONCE THE COLD FRONT
PASSES THE AREA.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES.
MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD
ALSO BE ALERT FOR SUDDEN STRONG CROSS WINDS. 

$$
MERCER
2 follow-up statements
000 
WWUS76 KSEW 120537
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
937 PM PST TUE NOV 11 2008

WAZ001-503>512-121345-
/O.CON.KSEW.WI.Y.0012.081112T0600Z-081112T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
937 PM PST TUE NOV 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY. 

A WARM FRONT WILL LIFT NORTH ACROSS WESTERN WASHINGTON TONIGHT
RESULTING IN AN INCREASE IN SOUTHERLY WINDS. THE STRONGEST WINDS
WILL INITIALLY OCCUR TONIGHT FROM THE NORTH PUGET SOUND TO THE
NORTH INTERIOR. EXPECT SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
TO 45 MPH TO DEVELOP ACROSS LATER TONIGHT.

AS THE ASSOCIATED COLD FRONT BEGINS TO SAG SOUTH ACROSS THE AREA
WEDNESDAY MORNING...SIMILAR WIND SPEEDS WILL FOCUS FROM THE CENTRAL PUGET
SOUND SOUTHWARD TO THE SOUTHWEST INTERIOR. WINDS WILL DECREASE BY
WEDNESDAY AFTERNOON ONCE THE COLD FRONT PASSES THE AREA.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...
ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE
ALERT FOR SUDDEN STRONG CROSS WINDS.

$$


ALBRECHT
WEATHER.GOV/SEATTLE
000 
WWUS76 KSEW 121139
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
339 AM PST WED NOV 12 2008

WAZ001-503>512-121800-
/O.CON.KSEW.WI.Y.0012.000000T0000Z-081112T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
339 AM PST WED NOV 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

BLUSTERY WINDS WILL CONTINUE ACROSS THE ADVISORY AREA THROUGH MID
MORNING. SUSTAINED WINDS THIS MORNING WILL RANGE FROM 15 TO 30
MPH WITH GUSTS OF 35 TO 45 MPH. A COLD FRONT WILL MOVE SLOWLY
SOUTH ACROSS WESTERN WASHINGTON LATE THIS MORNING WHICH WILL
WEAKEN THE SURFACE PRESSURE GRADIENT AND ALLOW THE WINDS TO
GRADUALLY EASE FROM LATE MORNING ONWARD.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...
ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT
FOR SUDDEN STRONG CROSS WINDS.

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 11, 9:15 AM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Nov 11, 9:15 AM PST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PST TUE NOV 11 2008

.SYNOPSIS...A STRONG JET STREAM MOVING ACROSS THE PACIFIC WILL BRING
A WARM AND VERY MOIST WEATHER SYSTEM THROUGH WESTERN WASHINGTON
THROUGH WEDNESDAY. FREEZING LEVELS NEAR 4000 FEET THIS MORNING WILL
RISE TO AROUND 10000 FEET AND A 24 TO 36 HOUR PERIOD OF HEAVY RAIN
IN THE MOUNTAINS MAY CAUSE FLOODING ON MANY WESTERN WASHINGTON
RIVERS. THE HEAVY RAIN WILL SLIDE SOUTH OF THE AREA LATER WEDNESDAY.
DRIER WEATHER IS EXPECTED TOWARD THE END OF THE WEEK AS AN UPPER
LEVEL RIDGE BUILDS OVER THE PACIFIC NORTHWEST.

&&

.SHORT TERM...SATELLITE AND RADAR SHOWS PRECIP TAPERING OFF BEHIND
THIS FIRST SYSTEM THIS MORNING. RAIN AMOUNTS OVERNIGHT WHERE NOT
TERRIBLY IMPRESSIVE...GENERALLY FROM UNDER A QUARTER INCH ACROSS
LOWLAND AREAS AND 1 TO LOCALLY 2 INCHES ALONG THE COAST AND
MOUNTAINS. EXPECT BREAKS IN THE RAIN AT TIMES TODAY UNTIL THE NEXT
MUCH STRONGER FRONTAL SYSTEM ARRIVES BY THIS EVENING. SNOW LEVELS
REMAIN NEAR 4000-45000 FEET THIS MORNING WITH SNOW ACCUMULATIONS
AROUND 4 INCHES AT STEVENS PASS SO FAR. ANOTHER INCH IS POSSIBLE
THIS MORNING BUT WITH PRECIP LIGHTENING UP AND SNOW LEVELS RISING
LATER ON TODAY...NO ADVISORY WILL BE ISSUED.

MODELS ARE IN GOOD AGREEMENT OF SHOWING THE NEXT WARM FRONT TO
SPREAD RAIN ACROSS THE AREA BY EARLY THIS EVENING...PICKING UP IN
INTENSITY OVERNIGHT. THE COLD FRONT WILL THEN SAG SOUTH INTO WRN WA
WED CONTINUING THE HEAVY RAINFALL. PACIFIC SATELLITE IMAGERY HAS
DANGER WRITTEN ALL OVER IT WITH A TROPICAL MOISTURE CONNECTION
EXTENDING ACROSS THE ENTIRE PACIFIC AND ENTRAINED REMNANTS FROM AN
EX-TROPICAL SYSTEM. A VERY STRONG 200 KT WESTERLY JET WILL SETTLE
ACROSS SRN B.C. WITH 850 MB WINDS OF 50-60 KT ACROSS WRN WA. WITH
PRECIPITABLE WATER VALUES OF 2+ INCHES...A WARM AIR MASS AND RISING
SNOW LEVELS....A VERY STRONG OROGRAPHIC COMPONENT TO QPF IS
EXPECTED. WHEN THE NEW 12Z MM5 RUNS ARE AVAILABLE...I WILL LIKELY GO
WITH THE HIGHER AMOUNTS. SOME UNCERTAINTY EXISTS AS TO EXACTLY WHERE
THE COLD FRONT HANGS UP...FOR HOW LONG...AND HOW FAR SOUTH IT
EVENTUALLY SAGS. THE NAM SHIFTS THE PRECIP BAND SOUTH THE FASTEST
WHICH COULD RESULT IN HIGHER AMOUNTS ACROSS THE CENTRAL CASCADES
THAN CURRENTLY FORECAST. THIS AREA MAY NEED SOME SIGNIFICANT
INCREASES TO QPF WHICH WILL LIKELY PUSH RIVER FORECAST LEVELS HIGHER
THAN HYDRO MODELS CURRENTLY SHOW. DEPENDING WHERE THE MAIN FRONTAL
BAND SETS UP AND FOR HOW LONG...RAINFALL AMOUNTS OVER THE MOUNTAINS
COULD RANGE FROM 3-5 INCHES IN THE LOWER RANGE...TO 7-10+ INCHES IN
THE HIGHER RANGE. IF THESE HIGHER AMOUNTS COME TO PASS...A
WIDESPREAD MAJOR FLOOD EVENT IS CERTAINLY POSSIBLE WITH MOST RIVER
BASINS AT RISK. STAY TUNED TO THE LATEST FORECASTS AND RIVER
STATEMENTS. THE FLOOD WATCH REMAINS IN EFFECT...WITH FLOOD LEVELS
NOT EXPECTED TO BE REACHED UNTIL LATER TONIGHT OR WED DEPENDING ON
THE BASIN.

THE STRONG WLY FLOW WILL LIKELY CAUSE CONSIDERABLE SHADOWING ACROSS
THE CENTRAL AND NORTH SOUND THROUGH MOST THE EVENT. RAINFALL AMOUNTS
OF 2+ INCHES ARE EXPECTED ACROSS THE SW INTERIOR WHERE THE RAIN
SHADOW WILL NOT PLAY A ROLE. WINDS WILL ALSO PICK UP ACROSS THE
LOWLANDS TONIGHT AND WED. WITH THE MESO LOW FORMING ON THE LEE OF
THE OLYMPICS...THE STRONGEST PRESSURE GRADIENTS WILL LIKELY SET UP
OVER THE S SOUND/SW INTERIOR PUSHING WINDS CLOSE TO WIND ADVISORY
CRITERIA. THE FORECAST ALREADY INDICATES 20-30 MPH IN THE SW
INTERIOR AND PUGET SOUND ZONES WHICH LOOKS GOOD. WILL EVALUATE THE
NEED FOR AN ADVISORY WITH THE AFTERNOON FORECAST PACKAGE.

MODELS GENERALLY AGREE ON SAGGING THE FRONT SOUTH BY WED EVENING
WITH RAIN DECREASING ACROSS THE AREA. OF COURSE...ANY DELAY IN THIS
WILL RESULT IN EVEN HIGHER QPF TOTALS. RAIN WILL TAPER TO SHOWERS
WED NIGHT AND THU AS HIGH PRESSURE STARTS TO BUILD.

MERCER

.LONG TERM...PREVIOUS DISCUSSION FOLLOWS...RATHER QUIET...ESPECIALLY
WHEN COMPARED TO THE MID WEEK WEATHER. EXPECTING A RIDGE TO BUILD
OVER THE WEST COAST FRIDAY INTO THE WEEKEND. THIS WILL PROVIDE
MOSTLY DRY CONDITIONS OVERALL. MODELS CONTINUE TO HINT AT WEAK
BRUSH-BY SYSTEMS MOVING THROUGH THE RIDGE...BUT THEY ARE
INCONSISTENT WITH WHEN THAT WILL OCCUR OR HOW STRONG/WET THEY WILL
BE. WE CURRENTLY HAVE A DRY FORECAST THURSDAY NIGHT INTO FRIDAY
NIGHT AND SUNDAY ONWARD WITH A SMALL THREAT OF LIGHT RAIN SATURDAY
AND SATURDAY NIGHT. AT THIS POINT SEE NO COMPELLING REASON TO CHANGE
THIS SO WILL LEAVE IT BE FOR NOW.  CERNIGLIA

&&

.AVIATION...CURRENTLY WARM FRONT PUSHING THROUGH PACIFIC NORTHWEST
WITH STRONG SOUTHERLY GRADIENTS...CAUSING GUSTY WINDS FOR EVERETT
NORTHWARD AND ALONG THE COAST. WINDS ALOFT ARE BETWEEN 35-45 KNOTS
AROUND 2-4000 S-SW FT AND 50+ KT AROUND 5000 K FT USING MODEL AND
CURRENT ACARS SOUNDINGS. WINDS ALOFT WILL BEGIN TO SUBSIDE THIS
AFTERNOON...AFTER 21Z OR SO. THE SYSTEM WILL PUSH TO THE EAST
TODAY..AND SURFACE WINDS WILL BEGIN TO DECREASE THIS AFTERNOON AS
WELL. CIGS SHOULD STAY IN THE MVFR RANGE TODAY...WITH A FEW DIPS TO
IFR DURING RAIN THROUGH EARLY THIS AFTERNOON. A 2ND STRONGER
SYSTEM...DRIVEN BY A 180+ KT JET AIMED AT SOUTHERN BRITISH COLUMBIA
WILL PUSH TOWARD THE AREA LATE TUESDAY NIGHT.  A 2ND ROUND OF WARM
ADVECTION OVERNIGHT WILL SLOWLY LOWER CIGS TO IFR BY EARLY WEDNESDAY
MORNING. A STRONG COLD FRONT WILL SINK DOWN WEDNESDAY MORNING...AND
CREATE A NEW ROUND OF WESTERLY WINDY CONDITIONS AT THE SURFACE AND
ALOFT. WINDS COULD BE QUITE A BIT STRONGER IN THE SOUTH SOUND
TOMORROW MORNING...AND WIND FORECAST FOR TOMORROW WILL BE ADDRESSED
FURTHER IN AFTERNOON PACKAGE.

KSEA...WILL STAY WITH FORECAST BETWEEN 015-030 FOR TODAY WITH LIGHT
RAIN. SOUTHERLY WINDS TO 10 KT TODAY...STRONGER WINDS TOMORROW WITH
COLD FRONT PASSAGE IN THE MORNING. DAMICO

&&

.MARINE...A VIGOROUS PACIFIC FRONTAL SYSTEM WILL AFFECT THE FORECAST
AREA THROUGH WEDNESDAY. WARM FRONT IS MOVING THROUGH THIS
MORNING...PRODUCING GALE FORCE WINDS OVER THE COASTAL
WATERS...ENTRANCES TO THE STRAIT...AND NORTHERN INLAND WATERS. POINT
WILSON ALSO FLIRTING WITH GALE FORCE WINDS...BUT OLM-BLI GRADIENTS
SEEM TO BE COMING DOWN. A BRIEF LULL WILL TAKE PLACE LATER THIS
AFTERNOON AND EVENING IN BETWEEN SYSTEMS. A STRONG COLD FRONT WILL
FOLLOW LATE TONIGHT WITH GALES CONTINUING ALONG THE COAST. A STRONG
POST-FRONTAL SURGE WILL PRODUCE WESTERLY GALES IN THE STRAIT OF JUAN
DE FUCA LATE TONIGHT AND WEDNESDAY. THE GALE WATCH HAS BEEN UPGRADED
TO WARNING FOR THE CENTRAL STRAIT BEGINNING AFTER 6Z. POST FRONTAL
WINDS MAY ALSO APPROACH GALE FORCE IN PUGET SOUND/HOOD CANAL EARLY
WEDNESDAY MORNING. IN ADDITION...WESTERLY SWELL COULD BUILD TO 20 FT
ON WEDNESDAY. A MARINE WEATHER STATEMENT IS OUT FOR THIS EVENT.
DAMICO/27

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH FOR ALL OF WESTERN WASHINGTON EXCEPT WHIDBEY ISLAND
     AND SAN JUAN ISLANDS ZONES FOR TONIGHT THROUGH WEDNESDAY NIGHT.
PZ...GALE WARNING COASTAL WATERS THROUGH WED.
     GALE WARNING ENTRANCES FOR THE STRAIT...NORTHERN INLAND
     WATERS THROUGH LATE TONIGHT.
     GALE WARNING CENTRAL STRAIT LATE TONIGHT THROUGH WED.
     GALE WATCH FOR LATE TONIGHT AND WED MORNING PUGET SOUND/HOOD
     CANAL.
     SMALL CRAFT ADVISORY ADMIRALTY INLET AND PUGET SOUND/HOOD CANAL.
     SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR.

WWW.WEATHER.GOV/SEATTLE

FOR THE ENHANCED AFD PLEASE VISIT

WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.